Illinois, 2005

Hail and Damaging Winds in Illinois, April 22, 2005

April 22, 2005 · NWS PAH · 21 events in 12 counties and zones

Strong to severe thunderstorms developed west through southwest of Mount Vernon, then tracked eastward across southern Illinois. Some of the storms produced large hail and damaging wind.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$59,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Strong to severe thunderstorms developed west through southwest of Mount Vernon, then tracked eastward across southern Illinois. Some of the storms produced large hail and damaging wind. One of the most intense storms tracked from Perry County northeast across the Mount Vernon area. Another particularly severe storm tracked northeast from near the Johnson/Williamson County line across the Harrisburg area. These storms formed along a cold front and very close to an upper level low pressure system.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 22, 2:50 AM CST, 9 hours 40 minutes earlier.

Area forecast discussion, Apr 22, 2:50 AM CST, 9 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
350 AM CDT FRI APR 22 2005

MAIN CONCERNS ARE SEVERE WEATHER CHANCES THIS AFTERNOON AND
EVENING...THEN WITH POSSIBLE WIDESPREAD FREEZE SUNDAY MORNING.

MODELS IN GOOD OVERALL AGREEMENT WITH SYNOPTIC PATTERN NEXT 24
HOURS. PRE FRONTAL SFC TROF MOVING EAST INTO THE REGION THIS MORNING
WITH WEAK MID LVL SHORT WAVE. NUMEROUS THUNDERSTORMS HAVE BROKEN OUT
ALONG AND AHEAD OF THIS SFC FEATURE....BUT INSTABILITY IS MARGINAL
AND MOST OF THE STORMS SHOULD REMAIN BELOW SEVERE LEVELS AS THE AREA
WORKS THROUGH EARLY THIS MORNING. SATELLITE TRENDS AND NUMERICAL
MODELS SUGGEST RAPID CLEARING DURING MID/LATE MORNING...BEHIND THIS
AREA OF STORMS...AS MID LVL DRY PUNCH SWEEPS IN.

THEN...MAIN SURFACE FRONT LOOKS TO MOVE INTO THE WESTERN HALF OF
THE REGION EARLY THIS AFTERNOON...AS STRONG MID LVL SHORT WAVE DIGS
SOUTHEAST INTO THE STL AREA. THESE FEATURES...IN COMBINATION WITH
EXPECTED STRONG SURFACE HEATING...SFC DEW POINTS IN THE LOWER 60S AND
STRONG VERTICAL WIND SHEAR PROFILES SUGGEST THE POSSIBILITY OF RAPID
AND EXPLOSIVE STORM DEVELOPMENT OVER OUR WESTERN AREAS EARLY
AFTERNOON. BEST GUESS FOR STORM INITIATION RIGHT NOW APPEARS TO BE
OVER EXTREME SOUTHEAST MISSOURI AND NEAR THE MISSISSIPPI RIVER IN
WESTERN IL. LARGE HAIL...DAMAGING WINDS AND EVEN A FEW TORNADOES
APPEAR POSSIBLE LATER TODAY...ESPECIALLY ALONG AND EAST OF THE OHIO
AND WABASH RIVERS.

MODELS STILL DEVELOPING VERY DEEP AND CLOSED OFF UPPER LEVEL CYCLONE
JUST TO OUR EAST FOR THE WEEKEND...RESULTING IN MUCH COOLER WEATHER.
WITH STRONG NORTHWEST WINDS...IT WILL BE QUITE BLUSTERY...ESPECIALLY
ON SATURDAY.  HIGH TEMPERATURES SATURDAY WILL BE IN 50 TO 57
RANGE...WITH COOLEST READINGS IN CLOUDIER AREAS OF SW INDIANA AND NW
KY. GFS BRINGS ANOTHER PIECE OF ENERGY DOWN THE BACK SIDE OF THE
UPPER LOW SAT NIGHT...AND COULD CONCEIVABLY RESULT IN SNOW FLURRIES
SAT NIGHT AND SUN MORNING IN SW IN/NW KY...BUT WILL NOT GO QUITE THAT FAR
WITH THE FORECAST RIGHT NOW.

LOWS SUNDAY MORNING WILL FLIRT WITH FREEZING IN MOST AREAS. WINDS
SHOULD STAY UP SATURDAY NIGHT/SUNDAY MORNING...SO A FREEZE WARNING
MAY BE NEEDED...BUT FROST SHOULD NOT BE AN ISSUE DUE TO THE WINDS
STAYING UP.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
.KY...NONE.
.MO...NONE.
.IL...NONE.
.IN...NONE.

&&

GM
Hazardous weather outlook, Apr 22, 10:54 AM CST, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1154 AM CDT FRI APR 22 2005

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-231000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...PADUCAH...HERRIN...HARRISBURG...CARMI...
CARBONDALE...CAIRO...OWENSBORO...MURRAY...MAYFIELD...HOPKINSVILLE...
EVANSVILLE...MADISONVILLE AND HENDERSON
1154 AM CDT FRI APR 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON EAST
OF LINE FROM NEAR CADIZ KENTUCKY...TO NEAR MT CARMEL ILLINOIS.  A
SLIGHT RISK EXISTS WESTWARD FROM THE MODERATE RISK AREA...TO A LINE
FROM FULTON KENTUCKY TO MT VERNON ILLINOIS.

RAPID THUNDERSTORM DEVELOPMENT IS EXPECTED EARLY THIS AFTERNOON ALONG
A DRY LINE ACROSS SOUTHERN ILLINOIS AND THE PURCHASE AREA OF WESTERN
KENTUCKY.  THE STORMS WILL QUICKLY BECOME SEVERE...PRODUCING LARGE
HAIL AND DAMAGING WINDS...AS THEY MOVE TO THE EAST NORTHEAST AROUND
35 TO 40 MPH.  THE SEVERE STORMS WILL BECOME MORE NUMEROUS LATER THIS
AFTERNOON OVER THE MODERATE RISK AREA.  THE SEVERE WEATHER THREAT
SHOULD COME TO AN END AROUND 5 PM.

THE POTENTIAL ALSO EXISTS LATER THIS AFTERNOON FOR A FEW STORMS TO
PRODUCE SOME SMALL HAIL OVER SOUTHERN ILLINOIS...AS AN UPPER LEVEL
STORM SYSTEM MOVES INTO THE REGION.

STRONG WEST AND NORTHWEST WINDS WILL ALSO BEGIN GUSTING IN EXCESS OF
30 MPH LATE THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF FREEZING TEMPERATURES THROUGHOUT THE QUAD STATE
FOR A FEW HOURS SUNDAY MORNING.

THERE WILL BE A CHANCE OF THUNDERSTORMS AGAIN ON MONDAY NIGHT AND
TUESDAY. SOME OF THESE STORMS COULD BE STRONG.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON OVER WESTERN
KENTUCKY...SOUTHWEST INDIANA AND SOUTHEAST ILLINOIS.

DRS

The radar

The St Louis radar (KLSX), 122 km away, was scanning. The volume nearest the first event began at 18:30 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 9 hail. Local standard time, as filed.

Hail, Perry

When
April 22, 12:30 PM CST
Where
Perry County, Cutler
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.033, -89.567

Hail, Perry

When
April 22, 12:50 PM CST
Where
Perry County, Tamaroa
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.133, -89.233

Thunderstorm Wind, Jefferson

When
April 22, 12:54 PM CST to 1:01 PM CST
Where
Jefferson County, 2 mi N of Woodlawn
Measured
63 kt (72 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
38.367, -89.033

Winds gusted from 60 to around 70 MPH in the Woodlawn area. A spotter measured a wind gust to 72 MPH about two miles north of Woodlawn.

Hail, Jefferson

When
April 22, 12:58 PM CST to 1:08 PM CST
Where
Jefferson County, 4 mi SW of Mt Vernon
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.283, -88.950

Nickel to quarter size hail was reported in and southwest of Mount Vernon.

Thunderstorm Wind, Franklin

When
April 22, 12:59 PM CST
Where
Franklin County, 1 mi S of Sesser
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
38.083, -89.050

The top of a barn was blown off.

Thunderstorm Wind, Franklin

When
April 22, 1:15 PM CST to 1:28 PM CST
Where
Franklin County, West Frankfort
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
37.900, -88.917

Numerous trees were blown down in Thompsonville, and a tree was down in the eastern part of West Frankfort.

Thunderstorm Wind, Williamson

When
April 22, 1:15 PM CST to 1:20 PM CST
Where
Williamson County, Johnston City
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
37.817, -88.933

Trees landed on two houses, including one in Marion and one in Johnston City. About eight trees were down across the county.

Hail, Johnson

When
April 22, 1:15 PM CST
Where
Johnson County, Tunnel Hill
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.517, -88.833

Hail, Williamson

When
April 22, 1:24 PM CST
Where
Williamson County, Creal Spgs
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.617, -88.833

Thunderstorm Wind, Hamilton

When
April 22, 1:34 PM CST
Where
Hamilton County, 9 mi W of Mc Leansboro
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
38.100, -88.700

Small trees were blown down, and tree limbs landed on power lines. The damage was on Highway 14 near the Franklin County line.

Hail, Saline

When
April 22, 1:40 PM CST to 1:49 PM CST
Where
Saline County, Carriers Mills
Measured
2 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.683, -88.650

Golf-ball size hail, with some even larger stones mixed in, was reported in Carrier Mills. One-inch hail fell in and near Harrisburg.

Thunderstorm Wind, Saline

When
April 22, 1:42 PM CST to 1:52 PM CST
Where
Saline County, 5 mi WNW of Galatia
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.867, -88.700

A large tree was blown across Illinois Route 34 near the Franklin County line. Trees were down about 2.5 miles northwest of Harrisburg, blocking a road. Wind gusts were estimated near 60 MPH on the east side of Harrisburg.

Hail, Wayne

When
April 22, 1:51 PM CST to 2:02 PM CST
Where
Wayne County, Johnsonville
Measured
1 in hail
Reported by
BROADCAST MEDIA
Coordinates
38.517, -88.533

Dime to quarter size hail fell.

Thunderstorm Wind, Pope

When
April 22, 1:55 PM CST
Where
Pope County, 1 mi E of Herod
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
37.583, -88.417

Trees and power lines were blown down near the Saline County line.

Thunderstorm Wind, Wayne

When
April 22, 1:55 PM CST
Where
Wayne County, Wayne City
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
NEWSPAPER
Coordinates
38.350, -88.583

Two houses on the south edge of town sustained roof damage. A third house received antenna damage.

Thunderstorm Wind, Wayne

When
April 22, 2:07 PM CST
Where
Wayne County, Fairfield
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
38.383, -88.367

Trees and power lines were blown down. Two trees landed on houses. Roofing was blown off a business. Large tree limbs were blown down, including one that landed on a garage and another on a truck. Some shingles were blown off houses.

Thunderstorm Wind, White

When
April 22, 2:15 PM CST
Where
White County, Grayville
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
NEWSPAPER
Coordinates
38.267, -88.000

A large tree was blown down, landing on power lines and a car. The car was demolished, and two power poles were taken down. A few other trees and power lines were downed in the city.

Hail, Edwards

When
April 22, 2:16 PM CST
Where
Edwards County, 9 mi SSE of Albion
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.267, -87.983

Dime to nickel size hail fell in Grayville.

Thunderstorm Wind, Edwards

When
April 22, 2:24 PM CST
Where
Edwards County, Albion
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.383, -88.050

Tree limbs and a large tree were blown down.

Thunderstorm Wind, Wabash

When
April 22, 2:27 PM CST to 2:40 PM CST
Where
Wabash County, Keensburg
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
38.350, -87.867

At least a couple of trees were blown down in Keensburg, one of which was very large. Large tree limbs were down in Mount Carmel. Wind gusts were estimated near 60 MPH at Keensburg and Bellmont.

Hail, Wabash

When
April 22, 2:45 PM CST
Where
Wabash County, Allendale
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.533, -87.717

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2005Every state in 2005This day in weather historyWarnings in Illinois, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5445090, 5445091, 5445092, 5445093, 5445095, 5445094, 5445096, 5445186, 5445194, 5445097, 5445184, 5445185, 5445188, 5445187, 5445195, 5445189, 5445196, 5445191, 5445193, 5445190, 5445192.